North Carolina, 2011

Hail and Damaging Winds in North Carolina, February 28, 2011

February 28, 2011 · NWS RAH · 10 events in 5 counties and zones

A bowing line segment developed ahead of a strong cold front approaching from the west. Despite very strong deep layer shear, marginal instability resulted in only sporadic |reports of wind damage across central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A bowing line segment developed ahead of a strong cold front approaching from the west. Despite very strong deep layer shear, marginal instability resulted in only sporadic |reports of wind damage across central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 28, 3:03 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 3:03 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EST MON FEB 28 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. DRY AND COOLER
HIGH PRESSURE WILL FOLLOW FOR TUESDAY...WITH A SLIGHT MODERATION ON
WEDNESDAY BEFORE A BACKDOOR COLD FRONT DROPS SOUTH THROUGH THE AREA
WEDNESDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM MONDAY...

THROUGH THIS AFTERNOON...WIND ADVISORY WILL CONTINUE UNTIL 6PM FOR
THE ENTIRE CWA.  NON-CONVECTIVE WIND GUSTS OF UP TO 30-35KT WILL
CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON PRIOR TO THE ARRIVAL
OF THE COLD FRONT AND CONVECTIVE LINE THIS EVENING.

A REMNANT OUTFLOW BOUNDARY FROM A COLD POOL DRIVEN QLCS THAT MOVED
INTO THE CENTRAL APPALACHIANS EARLIER THIS MORNING WAS LOCATED OVER
SW VA AT 18Z. THE TRUE COLD FRONT WAS STILL WEST OF THE MOUNTAINS.
CONVECTION TO THE SOUTH ALONG A PREFRONTAL TROUGH APPROACHING THE
SOUTHERN APPALACHIANS IS BECOMING MORE INTENSE AS THE UPPER TROUGH
PUSHES EAST INTO THE VICINITY OF THE MORE THETA E RICH WARM SECTOR
OVER THE SE US.  STILL EXPECTED TO SEE AN UPSWING IN CONVECTION THIS
EVENING (STARTING AROUND 21Z IN THE TRIAD) AS THE UPPER TROUGH
APPROACHES AND A SPEED MAX CROSSING THE SE STATES INCREASES UPPER
DIVERGENCE OVER THE REGION.  COVERAGE AND INTENSITY OF THE
CONVECTION STILL HINGES INSTABILITY AS STRONG UNIDIRECTIONAL WIND
PROFILES (35-45 KT/KM OF 0-1KM SHEAR AND 50+ KT OF 0-6KM BULK SHEAR)
AND LINEAR FORCING WILL BE STRONG ENOUGH TO SUPPORT A LINE OF
SHOWERS AND EMBEDDED STORMS INTO THE OVERNIGHT HOURS.  DEWPOINTS
HAVE HELD IN THE LOW TO MID 50S FOR MUCH OF THE DAY...WITH LESS THAN
500 J/KG OF MLCAPE PER SPC MESO ANALYSIS.  DEWPOINTS HAVE HOWEVER
BEGUN TO CREEP INTO THE LOWER 60S ACROSS NORTHERN GA AND SW NC AND
MLCAPE HAS ACCORDINGLY INCREASED TO GREATER THAN 500 J/KG IN THAT
REGION.  THE AXIS OF STEEP MID LEVEL LAPSE RATES ABOVE THE STRONG
CAPPING INVERSION OVER THE CWA THIS MORNING HAS SHIFTED EAST THIS
AFTERNOON...SO CAPE DEVELOPMENT THIS EVENING WILL BE MUCH THINNER
AND LESS SUPPORTIVE OF INTENSE UPDRAFTS.

MOST LIKELY SCENARIO AT THIS POINT APPEARS TO BE A NARROW AXIS OF
APPRECIABLE INSTABILITY...HIGHER VALUES OF 400-800 J/KG MORE
PROBABLE SOUTH OF HWY 64.  STRAIGHT LINE DAMAGING WINDS ALSO STILL
APPEAR TO BE THE MAIN THREAT...THOUGH ANY DISCRETE (SUPER)CELLS OR
BOWING LINE SEGMENTS WILL NEED TO BE WATCHED FOR ROTATION GIVEN THE
TREMENDOUS SHEAR.

EXPECT FRONTAL PASSAGE FROM NW TO SE BETWEEN 03Z AND 08Z TONIGHT.
STRONG PRESSURE RISES AS HIGH PRESSURE QUICKLY ACROSS THE OHIO
VALLEY BEHIND THE FRONT WILL KEEP WINDS UP IN THE 10-15KT RANGE
OVERNIGHT.  LOWS 42-48.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 240 PM MONDAY...

TRANQUIL WEATHER PATTERN THIS PERIOD WITH SIGNIFICANT SWING IN THE
TEMPS FROM DAY-TO-DAY.

MODEL GUIDANCE REMAINS IN VERY GOOD AGREEMENT TUESDAY THROUGH
WEDNESDAY NIGHT. COOL HIGH PRESSURE BUILDS INTO CENTRAL NC TUESDAY.
THICKNESSES PROGGED TO BE IN THE 1310S WHICH IS SLIGHTLY BELOW
NORMAL. THICKNESSES WITH FULL SUN SUPPORT MAX TEMPS NEAR 50 TO THE
LOW-MID 50S. SHADED MAX TEMPS A LITTLE WARMER THAN THIS BUT ON THE
COOL SIDE OF MOS. MAX TEMPS LOWER 50S NW TO THE UPPER 50S SW. EXPECT
A BIT OF A BREEZE EARLY TUESDAY WHEN LOW LEVEL CAA IS MOST
PRONOUNCED.

SURFACE RIDGE SETTLES OVERHEAD TUESDAY NIGHT. EXPECT GOOD NOCTURNAL
COOLING CONDITIONS. WITH DRY AIR IN PLACE AND JUST A FEW CIRRUS
EXPECTED OVERHEAD...MIN TEMPS AT OR BELOW FREEZING WILL BE
WIDESPREAD WITH UPPER 20S PROBABLE IN THE NORMALLY COLDER LOCALES.

WEDNESDAY INTO WEDNESDAY NIGHT...SURFACE RIDGE MOVES QUICKLY EAST
WHILE ANOTHER HIGH (1040+MB) OVER THE GREAT LAKES BUILDS INTO OUR
REGION. IN BETWEEN THE ANTI-CYCLONES WILL BE A SURFACE COLD FRONT
THAT APPROACHES FROM THE NORTH LATE WEDNESDAY AND CROSSES THE REGION
WEDNESDAY EVENING. A TIGHTENING SURFACE PRESSURE GRADIENT WILL
INCREASE A WEST-SW FLOW AHEAD OF THE FRONT...ADVECTING WARMER AIR
INTO CENTRAL NC.  THIS IS REVEALED BY AFTERNOON THICKNESSES
REBOUNDING INTO THE 1340S. THUS...AFTER A CHILLY START TO THE
DAY...EXPECT AFTERNOON TEMPS TO SOAR INTO THE 60-65 DEGREE RANGE.
PASSAGE OF THE SURFACE FRONT WEDNESDAY NIGHT SHOULD KEEP THE AIR
MASS WELL MIXED. FAVORED MIN TEMPS ON THE WARMER SIDE OF GUIDANCE
MID 30S NORTH TO NEAR 40 SOUTHEAST.

CAA THURSDAY AND ORIENTATION OF SURFACE-850MB SURFACE RIDGE WILL
RESULT IN 850MB THERMAL TROUGH OVER THE REGION. THE ARRIVAL OF THE
COLDER AIR WILL RESULT IN THICKNESSES NEAR 1310M (GIVE OR TAKE A
FEW). THUS...EXPECT MAX TEMPS THURSDAY ABOUT A CATEGORY COOLER THAN
NORMAL (LOWER 50S NORTH TO MID/UPPER 50S SOUTH).  CLEAR AND COOL
THURSDAY NIGHT WITH MIN TEMPS NEAR 30 NORTH TO MID 30S SOUTH.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM MONDAY...

STILL BELOW AVERAGE CONFIDENCE IN THE FORECAST FRIDAY THROUGH MONDAY
AS MEDIUM RANGE GUIDANCE STILL DIFFER ON STRENGTH AND TIMING OF
SYSTEM PREDICTED TO AFFECT CENTRAL NC THIS WEEKEND. GFS HAS BEEN
CONSISTENT IN MAINTAINING A PROGRESSIVE FLOW PATTERN...LIFTING A
NEUTRAL TILT S/W AND ASSOCIATED WELL-DEFINED SURFACE WAVE WELL
NORTH-NORTHWEST OF OUR REGION LATE SATURDAY THROUGH EARLY SUNDAY
WITH CLEARING SKIES EXPECTED BY SUNDAY AFTERNOON. BEST SHOT AT
APPRECIABLE RAIN PER GFS WOULD BE SATURDAY NIGHT.

MEANWHILE ECMWF HAS ALSO BEEN CONSISTENT FROM RUN-TO-RUN...DEPICTING
A SHARPER/MUCH DEEPER/MORE SOUTHERN SYSTEM THAT GAINS A SLIGHT
NEGATIVE TILT TO THE S/W THAT CROSSES THE SE U.S. SUNDAY NIGHT (24
HOURS SLOWER THAN THE GFS). RATHER THAN HAVING ONE DOMINATE SURFACE
WAVE...ECMWF SUGGEST A SERIES OF SURFACE WAVES LIFTING NWD ALONG THE
SLOW MOVING SURFACE FRONT. THE ECMWF SCENARIO WOULD BRING COPIOUS
AMOUNTS OF RAIN TO THE REGION AS GULF AND ATLANTIC INFLOW WILL
RESULT IN A VERY MOIST AIR MASS AHEAD OF THE SYSTEM. ALSO THE MORE
SOUTHERN TRACK WOULD INCREASE THE POTENTIAL FOR SEVERE STORMS SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT. IF ECMWF SCENARIO VERIFIES...RAIN
THREAT HIGHEST LATE SUNDAY THROUGH SUNDAY NIGHT.

WHILE TOO EARLY TO SAY WHICH SCENARIO WILL PAN OUT...LATEST CANADIAN
GIVES A NOD TOWARD THE ECMWF SOLUTION. THUS HAVE LEANED THE FORECAST
SIMILAR TO THE ECMWF.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
AS OF 1255 PM MONDAY...

STRONG 30-35KT SWLY WIND GUSTS WILL CONTINUE THROUGH THIS AFTERNOON
AS A COLD FRONT AND LINE OF CONVECTION APPROACH FROM THE WEST. A
LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS THE AREA
BETWEEN ROUGHLY 20Z THIS AFTERNOON AND 04Z TONIGHT.  WHILE
CONFIDENCE IN THE COVERAGE OF THUNDERSTORMS IS LESS CERTAIN...ANY
THUNDERSTORMS WILL LEAD TO BRIEF HEAVY DOWNPOURS...MVFR/IFR
CONDITIONS...AND STRONG TO POTENTIALLY SEVERE WIND GUSTS.  THE COLD
FRONT CROSS THE AREA ALONG WITH OR JUST BEHIND THE CONVECTION...WITH
WINDS SWINGING TO NW AND REMAINING GUSTY TO 20KT OR SO THROUGH THE
NIGHT.  EXPECT VFR CONDITIONS TO RETURN QUICKLY BEHIND THE FRONT.

HIGH PRESSURE WILL BUILD ACROSS THE OHIO VALLEY REGION ON
TUESDAY...AND THEN EXTEND SOUTH OVER CENTRAL NC.  10-12KT NORTHERLY
WINDS WILL SLOWLY VEER NELY AND WEAKEN THROUGH THE DAY.

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH MID TO LATE WEEK.

&&

.CLIMATE...
RECORD HIGHS FOR FEBRUARY 28...
KRDU...80...1948
KGSO...79...1948

RECORD HIGH MINIMUM FOR FEBRUARY 28...
KRDU...57...1995
KGSO...57...1945

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 6 PM EST THIS EVENING FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...SMITH
CLIMATE...WFO RAH
Hazardous weather outlook, Feb 28, 5:12 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EST MON FEB 28 2011

NCZ028-042-043-077-078-085-086-088-089-011200-
EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
512 PM EST MON FEB 28 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL
NORTH CAROLINA THIS EVENING. DUE TO VERY STRONG SOUTHWESTERLY
WINDS ALOFT... ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE STRONG WINDS IN EXCESS OF 50 MPH. THE THREAT FOR SEVERE
WEATHER WILL BE GREATEST BETWEEN 8 PM AND MIDNIGHT ALONG AND EAST
OF INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>011-021>027-038>041-073>076-083-084-011200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-
MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
512 PM EST MON FEB 28 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 34 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL
NORTH CAROLINA THROUGH MID EVENING. DUE TO VERY STRONG
SOUTHWESTERLY WINDS ALOFT... ANY THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH. THE
THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 5 PM AND 8 PM
IN THE TRIAD... AND BETWEEN 7 PM AND 10 PM IN THE TRIANGLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

GIH

In the hours before

Local storm report, Feb 28, 3:35 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST 3 W SHARPSBURG          35.86N  77.88W
02/28/2011  M40 MPH          NASH               NC   ASOS

            40 MPH WIND GUST AT RWI

&&

EVENT NUMBER RAH1100244

TDH
Local storm report, Feb 28, 3:42 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     NON-TSTM WND GST 2 NW CAMP MACKALL       35.04N  79.50W
02/28/2011  M44 MPH          RICHMOND           NC   AWOS

            44 MPH WIND GUST AT HFF

&&

EVENT NUMBER RAH1100245

TDH
Local storm report, Feb 28, 3:43 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     NON-TSTM WND GST 5 ENE EAST LAURINBURG   34.79N  79.37W
02/28/2011  M44 MPH          SCOTLAND           NC   ASOS

            44 MPH WIND GUST AT MEB

&&

EVENT NUMBER RAH1100246

TDH
Local storm report, Feb 28, 4:02 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     NON-TSTM WND GST 4 ENE HOPE MILLS        34.99N  78.88W
02/28/2011  M46 MPH          CUMBERLAND         NC   ASOS

            46 MPH WIND GUST AT FAY

&&

EVENT NUMBER RAH1100247

TDH
Local storm report, Feb 28, 4:13 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     NON-TSTM WND GST 3 SSE PIKEVILLE         35.46N  77.97W
02/28/2011  M43 MPH          WAYNE              NC   AWOS

            43 MPH WIND GUST AT GSB

&&

EVENT NUMBER RAH1100248

TDH
Special weather statement, Feb 28, 4:58 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EST MON FEB 28 2011

NCZ021-038-282230-
DAVIDSON-FORSYTH-
458 PM EST MON FEB 28 2011

...A LINE OF SEVERE THUNDERSTORM WILL MOVE INTO FORSYTH AND DAVIDSON
COUNTIES BY 530 PM EST...

AT 455 PM EST...DOPPLER RADAR INDICATED A LARGE LINE OF SEVERE
THUNDERSTORMS NEAR STATESVILLE...MOVING EAST AT 60 MPH.

SOME LOCATIONS THAT WILL AFFECTED BY THIS LINE OF STORMS BY 530 PM
INCLUDE...HIGH RICK LAKE...ARCADIA...WELCOME...LEXINGTON...
THOMASVILLE...AND CLEMMONS.

HAZARDS INCLUDE...
GUSTY WINDS OF 50 TO 70 MPH.

PREPARE FOR DAMAGING WINDS. WINDS ARE CAPABLE OF KNOCKING DOWN
TREES AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER OUTDOOR OBJECTS.

&&

LAT...LON 3612 8048 3613 8045 3613 8003 3554 8006
      3559 8023 3565 8030 3571 8033 3571 8038
      3574 8046 3583 8049 3585 8039 3589 8041
      3590 8037 3594 8037 3604 8047 3604 8050
      3609 8052
TIME...MOT...LOC 2155Z 267DEG 61KT 3586 8074

JO

The radar

The Roanoke radar (KFCX), 138 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
February 28, 5:18 PM EST to 5:41 PM EST
Where
Davidson County, 0.45 mi NNE of Churchland to 0.64 mi NE of Denton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.786, -80.418

Numerous trees and power-lines were blown down along a wind swath extending from east of Boones Cave Park to Denton. The rear roof was ripped off of Cliff's Curb Market located on US Highway 220 South.

Hail, Davidson

When
February 28, 5:30 PM EST
Where
Davidson County, 0.89 mi SE of Lexington
Measured
1 in hail
Reported by
Public
Coordinates
35.810, -80.260

Hail, Davidson

When
February 28, 5:36 PM EST
Where
Davidson County, 0.69 mi N of Thomasville
Measured
1 in hail
Reported by
Public
Coordinates
35.890, -80.080

Thunderstorm Wind, Randolph

When
February 28, 5:38 PM EST to 5:48 PM EST
Where
Randolph County, 1.14 mi NNW of Trinity to 1.62 mi SSE of Ulah
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.894, -79.990

Numerous trees and power-lines were blown down along a wind swath extending from |Trinity to south of Asheboro.

Lightning, Randolph

When
February 28, 5:52 PM EST
Where
Randolph County, 0.56 mi E of Asheboro
Property damage
$3,000
Reported by
State Official
Coordinates
35.700, -79.820

A house fire was caused by a lightning strike at 225 Uwharrie St. in Asheboro. No other details are known at this time.

Hail, Wake

When
February 28, 6:53 PM EST
Where
Wake County, 1.68 mi E of Apex
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.730, -78.840

Lightning, Wake

When
February 28, 7:10 PM EST
Where
Wake County, 0.69 mi N of Cary
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.790, -78.800

Lightning struck a home and caused a fire above the garage at a home on Vermel Court. Property damage has been estimated.

Lightning, Wake

When
February 28, 7:10 PM EST
Where
Wake County, 0.22 mi WSW of Cary
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.779, -78.803

Lightning hit a chimney of a home, blasting the top off of it and damaging a closet upstairs.

Thunderstorm Wind, Moore

When
February 28, 7:20 PM EST
Where
Moore County, 0.95 mi WNW of Pinehurst
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.207, -79.494

Several trees were blown down along NC Highway 211 near Taylortown.

Lightning, Hoke

When
February 28, 9:00 PM EST
Where
Hoke County, 2.43 mi NE of Raeford Muni Arpt
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.045, -79.150

Lightning struck a home at 344 Somerset Drive. The fire started in a bonus room above the garage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276504, 276501, 276503, 276505, 276509, 276502, 276507, 276508, 276506, 283680.